I got drug-induced lupus from taking minocycline and my doctor said to avoid any "cyclines" in the future, in case I have a similar reaction. Does this mean that I'm allergic to "cyclines" and should list it under the allergies section of paperwork? Or did I just have an unusual side effect? What's the difference?
Great question! When we ask about allergies, we’re usually talking about type 1 hypersensitivity reactions, which cause hives or anaphylaxis. But there are other forms of allergic reactions out there too and I believe drug induced lupus is a type III reaction. Allergies involve immune reactions, whereas side effects are not immune mediated usually. So yes, you should still call it an allergy. We don’t have a separate section for “terrible horrible side effects” in our medical histories…though perhaps we should.
Also - make sure you tell them tetracycline antibiotics or minocycline specifically, not “cyclines” just for clarity’s sake.